According to the notice, scientists looking into the condition Rett-like severe encephalopathy prescribed the dietary supplement L-serine to the patient instead of another closely-related supplement, D-serine.
The notice explained that the authors notified the Journal upon this discovery—a result of “communication error”—leading to the “misrepresentation of the substance actually used in the study’s clinical portion”.
The error was enough for the editor of Biological Psychiatry Dr John Krystal, to retract the paper although the authors were given time to revise their findings, with a view to publication in the future, subject to journal approval.
‘Consideration and discussion required’
“This fact not only significantly impacts the text of the entire article, but also requires consideration and discussion of the implications of the mismatch in addition to the completion of further studies to assess other potential contributing factors,” the notice said.
L- and D-serine are similar compounds that are chiral counterparts of each other. D-Serine acts as a neuromodulator by switching receptors in the brain on as well as playing a signalling role in peripheral tissues and organs such as cartilage and kidney.
L-serine is a non-essential amino acid formed from glycine. It is widely available as a nutritional supplement with purported benefits for cognitive and immune system function.
The paper in question appeared to demonstrate that dietary supplementation with D-serine for 17 months enhanced the intellectual, communication, and motor deficits of a patient with Rett-like severe encephalopathy.
Further details in the notice said that the study, published 17 June, 2016, and eventually retracted 15 January of this year, did use D-serine in laboratory work that was then used as a proof-of-concept.
Patient not at risk
Rhiannon Bugno, managing editor for Biological Psychiatry, told Retraction Watch the mix-up did not put the patient at risk.
Indeed, the study authors found the patient—aged five years old at the start of the study—demonstrated “remarkably improved communication, social, and motor skills” after the 17 months.
Bungo also said the authors had told the journal about the error on 6 December 2017. However, what was less clear was how the researchers learned about the mistake.
Lead author Dr Xavier Altafaj, of the University of Barcelona (UB) along with the research team did not respond to the site’s request for comment.